Alert archive / Arkansas / Tornado Warnings in 2013

Tornado Warning 39, NWS Shreveport, LA

May 16, 2013Columbia County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 16, 2013, 5:50 PM CDT for Columbia County, Arkansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2013, 5:50 PM CDT (22:50 UTC)
Expired
May 16, 2013, 6:45 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 113 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WFUS54 KSHV 162250
TORSHV
ARC027-162345-
/O.NEW.KSHV.TO.W.0039.130516T2250Z-130516T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SMITHLAND...OR 6 MILES SOUTHWEST OF WALDO...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VILLAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3336 9299 3311 9300 3324 9344 3340 9339
TIME...MOT...LOC 2250Z 282DEG 22KT 3329 9334

$$

06
3 follow-up statements
149 
WWUS54 KSHV 162300
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 PM CDT THU MAY 16 2013

ARC027-162345-
/O.CON.KSHV.TO.W.0039.000000T0000Z-130516T2345Z/
COLUMBIA AR-
600 PM CDT THU MAY 16 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR COLUMBIA
COUNTY...

AT 554 PM CDT...A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A 
TORNADO WAS LOCATED NEAR MAGNOLIA ON THE WEST SIDE OF TOWN...MOVING
EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MCNEIL...CALHOUN...LAUGHLIN...EBENEZER...VILLAGE...MEDLOCK AND
SPOTVILLE

LAT...LON 3324 9337 3336 9331 3336 9299 3311 9300
TIME...MOT...LOC 2258Z 282DEG 22KT 3328 9328

$$

06
921 
WWUS54 KSHV 162323
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT THU MAY 16 2013

ARC027-162345-
/O.CON.KSHV.TO.W.0039.000000T0000Z-130516T2345Z/
COLUMBIA AR-
623 PM CDT THU MAY 16 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR COLUMBIA
COUNTY...

AT 620 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE 
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING A TORNADO.  THIS STORM AND ROTATION WAS LOCATED NEAR 
VILLAGE...OR 10 MILES SOUTH OF STEPHENS...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3320 9312 3336 9311 3336 9299 3328 9299
      3318 9300
TIME...MOT...LOC 2322Z 273DEG 28KT 3327 9300

$$

06
218 
WWUS54 KSHV 162333
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT THU MAY 16 2013

ARC027-162341-
/O.CAN.KSHV.TO.W.0039.000000T0000Z-130516T2345Z/
COLUMBIA AR-
633 PM CDT THU MAY 16 2013

...THE TORNADO WARNING FOR COLUMBIA COUNTY IS CANCELLED...

THE PARENT STORM HAS MOVED EAST OF THE COUNTY.

LAT...LON 3320 9312 3336 9311 3336 9299 3328 9299
      3318 9300
TIME...MOT...LOC 2331Z 273DEG 28KT 3326 9292

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 4:16 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 16, 4:16 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT THU MAY 16 2013

.DISCUSSION...
AN INTERESTING AFTERNOON TO SAY THE LEAST AS ONE LONE SUPERCELL
DEVELOPED IN AN AREA OF ENHANCED INSTABILITY AND AMPLE WIND
SHEAR. THIS CELL TRACKED FROM NEAR MOUNT PLEASANT TX SEWRD ACROSS
NW LA WHERE ROTATION BEGAN TO INCREASE...PROMPTING A SUCCESSION
OF TORNADO WARNINGS FROM THE TX/LA STATE LINE DOWN ALONG THE
INTERSTATE 49 CORRIDOR. NUMEROUS SEVERE REPORTS HAVE COME IN FROM
THIS LONE STORM INCLUDING WIDESPREAD WIND DAMAGE AND LARGE
HAIL...MAINLY ACROSS NW LA. THE ENVIRONMENT REMAINS RIPE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING SOUTH OF
INTERSTATE 20 IN NW LA...WHERE A TORNADO WATCH REMAINS IN EFFECT
THROUGH 8PM CDT THIS EVENING. LOOKING NORTH WHERE INSTABILITY WAS
QUELLED A BIT BY MORNING RAINFALL...SHWRS HAVE CONTINUED THROUGH
THE AFTERNOON WITH ONLY A FEW ISOLD TSTMS ACROSS SE OK AND SW AR.
THE UPPER LOW RESPONSIBLE FOR ALL THIS CONVECTION WILL CONTINUE TO
SHIFT E/NE INTO WRN AR THIS EVENING...AND WILL THEREFORE KEEP POPS
IN THE FORECAST THROUGH FRIDAY ACROSS THE NRN HALF OF THE REGION.

UPPER RIDGE WILL REGAIN IT/S HOLD OVER THE REGION THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. EXPECT ABOVE NORMAL TEMPERATURES
WITH SOME LOW 90S POSSIBLE OVER THE SRN HALF OF THE REGION. IN
ADDITION...MORNING LOWS WILL AVERAGE NEAR 70 DEGREES ACROSS MANY
LOCATIONS. THESE TEMPERATURES WILL LIKELY CONTINUE INTO EARLY NEXT
WEEK AHEAD OF AN APPROACHING COLD FRONT WHICH STILL APPEARS SLOW
TO PUSH THROUGH THE REGION BY MID WEEK...LOOKING MORE LIKELY THAT
IT MAY STALL SOMEWHERE NEAR OR ALONG THE INTERSTATE 20 CORRIDOR
BEFORE WEAKENING AND RETREATING BACK NORTH. KEPT SLIGHT CHANCE
POPS IN THE FORECAST THROUGH THE EXTENDED TO RESPECT THE FRNTL
BNDRY. /19/

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE FOUR STATE
REGION AHEAD OF AN UPPER LEVEL DISTURBANCE FROM A CENTER OVER
NORTHERN ARKANSAS WITH TROUGH AXIS TRAILING SOUTH INTO
LOUISIANA...AND ADDITIONAL DISTURBANCES ROUNDING THE BACK SIDE OF
THE UPPER LOW AND SPREADING SOUTHEAST ACROSS THE AREA. WILL CARRY
PREVAILING MVFR AND IFR WITH THE BRUNT OF THE SHOWERS AND
THUNDERSTORMS THIS EVENING. MVFR TO IFR FLIGHT CATEGORIES WILL
RETURN OVERNIGHT NEAR 17/05 UTC INTO THE MID TO LATE MORNING FRIDAY
AROUND 17/16 UTC. WINDS WILL BE SOUTH 7 TO 12 KNOTS THROUGH FRIDAY
NIGHT NEAR 18/00 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  86  69  88  69 /  40  10  10  10  10
MLU  67  84  69  87  68 /  40  20  20  10  10
DEQ  64  82  67  87  66 /  50  20  20  10  10
TXK  65  82  69  87  68 /  50  20  20  10  10
ELD  65  82  68  87  66 /  60  20  20  10  10
TYR  68  86  70  89  69 /  30  10  10  10  10
GGG  68  86  69  89  69 /  30  10  10  10  10
LFK  70  89  70  90  70 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19/06
Hazardous weather outlook, May 16, 12:15 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT THU MAY 16 2013

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-126-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-MARION-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
SOME STORMS MAY REACH SEVERE LIMITS MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR AS INSTABILITY INCREASES DURING THE
AFTERNOON AND EVENING. HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE...ESPECIALLY WITH ANY SUPERCELLS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

LAZ005-010>014-017>022-TXZ124-125-136>138-149>153-165>167-171200-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
STRONG TO SEVERE STORMS ARE EXPECTED TO REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. HOWEVER...A FEW ISOLATED STORMS MAY
REACH SEVERE LIMITS FARTHER SOUTH WITH HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

19

In the hours before

Local storm report, May 16, 4:04 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON
            SHED..WINDS ESTIMATED AT 70 MPH.

&&

CORRECTED REMARKS

EVENT NUMBER SHV1300140

10
Local storm report, May 16, 4:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SHREVEPORT              32.47N  93.80W
05/16/2013  M1.50 INCH       CADDO              LA   TRAINED SPOTTER

&&

EVENT NUMBER SHV1300141

10
Local storm report, May 16, 4:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 SW SHREVEPORT         32.42N  93.86W
05/16/2013  E0.88 INCH       CADDO              LA   TRAINED SPOTTER

            HEAVY RAIN NICKLE SIZE HAIL TREE DOWN

0300 PM     TSTM WND DMG     5 SW SHREVEPORT         32.42N  93.86W
05/16/2013                   CADDO              LA   TRAINED SPOTTER

            HEAVY RAIN NICKLE SIZE HAIL TREE DOWN

&&

EVENT NUMBER SHV1300142
EVENT NUMBER SHV1300143

10
Local storm report, May 16, 4:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     9 SW SHREVEPORT         32.38N  93.91W
05/16/2013                   CADDO              LA   TRAINED SPOTTER

            HEAVY RAIN NICKLE SIZE HAIL TREE DOWN

&&

CORRECTED LOCATION

EVENT NUMBER SHV1300143

10
Local storm report, May 16, 5:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 N CAMPTI              31.97N  93.11W
05/16/2013  E1.50 INCH       NATCHITOCHES       LA   EMERGENCY MNGR

&&

EVENT NUMBER SHV1300144

10
Local storm report, May 16, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MARTIN                  32.10N  93.22W
05/16/2013                   RED RIVER          LA   EMERGENCY MNGR

            TREES DOWN

&&

EVENT NUMBER SHV1300145

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:56 PM CDTTornado WarningSHVUnion64 min

Nearby

Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.